Statins: The side effects ‘are worse than feared’
The side effects of statins can be far worse than previously thought, a study suggests.
For the first time, the level of harm posed by the cholesterol-lowering drugs has been quantified by researchers.
They found some users are much more likely to suffer liver dysfunction, acute kidney failure, cataracts and muscle damage known as myopathy.
For some patients, the risk is eight times higher than among those not taking statins. Overall, the risk of myopathy – which may be irreversible – is six times higher for men on statins and three times higher for women.
The scientists from Nottingham University stressed the benefits of statins in stopping heart disease outweigh the risks for most patients.
However, the study will put the brakes on calls for statins to be given to the healthy for prevention, where there are no classic risk factors or symptoms.
Statins are prescribed for six million patients at risk of heart disease, including diabetics and angina sufferers.
Although drug information leaflets warn of side effects, there has been little analysis of the relative risks and benefits.
The latest study, in the British Medical Journal, used records of more than two million patients in England and Wales aged 30 to 84.
Of these patients, 225,922 were new users of various types of statins.
Their health was analysed from 2002 to 2008 to determine risk by gender, ethnicity and other medical conditions.
For example, the risk of myopathy for black male patients was eight times higher than for non- statin users.
It was also five times higher for women with type 1 diabetes and double for women with type 2 diabetes.
The results showed statin use was linked to lower risk of oesophageal cancer but increased risk of moderate or serious liver dysfunction, acute renal failure, moderate or serious myopathy and cataracts.
The study estimated the number of extra cases of a certain condition that could be expected for each 10,000 patients treated with statins.
For high-risk women, there would be 271 fewer cases of heart disease and eight fewer cases of oesophageal cancer but 74 more of liver dysfuncpatientstion, 23 more of kidney failure, 307 more of cataracts and 39 more of myopathy.
The figures for high-risk men were similar, except for myopathy, with an extra 110 cases.
In medium-risk women, there would be 228 fewer cases of heart disease and seven of oesophageal cancer.
However, there were 17 extra cases of renal failure, 252 of cataracts, 65 of liver dysfunction and 32 of myopathy.
Figures for medium-risk men were again similar except for a higher risk of myopathy.
The higher the dose of a statin, the more at risk a patient was from acute kidney failure and liver dysfunction.
Lead researcher Julia Hippisley-Cox, of Nottingham University, said one of the reasons for the study was the lack of hard evidence about the level of side effects.
She added that the results were being fed into a website – www.qintervention.org – where doctors and could assess an individual’s risk of certain side effects.
She called for doctors to closely monitor those at higher risk through more frequent checks on liver, kidney, muscle and eye health.
June Davison, of the British Heart Foundation, said: ‘For people with, or at high risk of heart disease, the benefits of statins far outweigh this risk.
‘The good news is that the researchers found no significant link between the use of statins and risk of Parkinson’s disease or many cancers.’